In a shocking case reported from AIIMS, a 10-year-old boy died after being supervised a dose of Vitamin D that was several times higher than the safe limit. The boy had been prescribed the vitamin at a rural health facility to treat the problem of poor physical growth. He was administered six lakh international units (IU) of vitamin D daily for 21 days, which doctors said was around 30 times the recommended dosage.
According to a senior doctor, “This led to Vitamin D toxicity and the boy was admitted to AIIMS with abdominal pain and vomiting. We managed him with intravenous hydration and steroids initially but when his condition did not improve, he had to be admitted to the paediatric ICU”.
“We find Vitamin D toxicity mostly in patients who continue taking supplements over-the-counter after being prescribed a specific dosage for a certain duration. It is also seen in patients who have been prescribed the supplement without tests to assess the existing level,” said Dr Suranjit Chatterjee, senior consultant, internal medicine at Apollo hospital.
Now You Can Get the Latest Buzz On Your Phone! Download the PagalParrot Mobile App For Android and IOS